[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 54.163.158.163. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Article
October 18, 1976

Fatal Massive Hepatic Necrosis Following Acetaminophen Overdose

Author Affiliations

From the departments of internal medicine (Drs McJunkin, Little, and Winfield) and pathology (Dr Barwick), University of Virginia School of Medicine, Charlottesville, Va. Dr McJunkin is now with Montefiore Hospital, University of Pittsburgh School of Medicine, Pittsburgh.

JAMA. 1976;236(16):1874-1875. doi:10.1001/jama.1976.03270170040024
Abstract

A young woman ingested approximately 13 gm of an over-the-counter acetaminophen preparation and died seven days later in profound coma. Postmortem findings included massive centrilobular hepatic necrosis and renal tubular necrosis. Although hepatotoxicity secondary to acetaminophen overdose is well recognized in Britain, this entity has received little emphasis in the United States. Recognition of the potentially severe consequences is important because early treatment with sulfhydryl compounds may prevent serious liver injury.

(JAMA 236:1874-1875, 1976)

×